Texas, 2006

Drought in Texas, July 1 to 31, 2006

July 1 to 31, 2006 · NWS LUB · 18 events in 18 counties and zones

S. worsened over the extreme southern Texas Panhandle and the west Texas South Plains through the month of July.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$135 million
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Economical impacts from the long-term drought which began in late 2005 over the Southern Plains of the U.S. worsened over the extreme southern Texas Panhandle and the west Texas South Plains through the month of July. Extreme (D3) drought conditions were prevalent over the extreme southeastern panhandle by the end of the month, with severe (D2) drought conditions observed elsewhere east of the Interstate 27 corridor. The agricultural portion of the region's economy was drastically impacted. Local farmers and agricultural officials reported increased losses in July, with 98% of the dryland cotton crops across the South Plains and southern Texas Panhandle failing to emerge. At least 670,000 acres of cotton were destroyed due to the lack of water during the month of July.Additional cotton crops also were destroyed by drought related haboobs and other convectively triggered dust storms. At least 7,000 acres of drought-stressed crops were destroyed by a haboob on July 12th.The drought also impacted many area ranchers. The lack of rain during the growing season resulted in poor hay crops. This caused the price of hay to exceed $130 per ton; up from only $80 per ton one year ago. Ranchers have had difficulty affording hay to feed the cattle, thus many head of cattle have been sold at very early ages resulting in lower selling prices.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 30, 7:12 PM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 30, 7:12 PM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
812 PM CDT FRI JUN 30 2006

.UPDATE...
HAVE UPDATED TO REMOVE ALL OF THE RAIN CHANCES FOR THIS EVENING.
THE ATMOSPHERE HAS COOLED ENOUGH AS THE SUN SETS TO STABILIZE THE
LOWER LEVELS OF THE ATMOSPHERE. REMAINDER OF THE FORECAST LOOKS ON
TRACK.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18
Hazardous weather outlook, Jun 30, 5:29 AM CST, 18 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
629 AM CDT FRI JUN 30 2006

TXZ021>044-011130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
629 AM CDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 drought. Local standard time, as filed.

Drought, Briscoe

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Briscoe forecast zone
Crop damage
$135 million
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cottle

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cottle forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Kent

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
King forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lubbock

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lubbock forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Motley forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Swisher forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523584, 5523585, 5523586, 5523587, 5523588, 5523589, 5523590, 5523591, 5523592, 5523593, 5523594, 5523595, 5523638, 5523639, 5523640, 5523641, 5523642, 5523643.